Arizona, 2013

Tornado in Arizona, July 15, 2013

July 15, 2013 · NWS FGZ · 1 event in 1 county or zone

A tornado was reported with thunderstorm activity in Winslow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A tornado was reported with thunderstorm activity in Winslow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 15, 3:30 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 15, 3:30 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST MON JUL 15 2013

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL BRING SHOWERS AND
THUNDERSTORMS TO THE REGION THROUGH THE WEEK. ON TUESDAY AND
WEDNESDAY...AN UPPER LEVEL LOW MAY BRING NOTICEABLY STRONGER STORMS
INTO EASTERN ARIZONA. TEMPERATURES THROUGH THE WEEK WILL BE VERY
CLOSE TO NORMAL.

&&

.DISCUSSION...A VERY MOIST AIR MASS REMAINS OVER NORTHERN ARIZONA
TODAY WITH SCATTERED THUNDERSTORMS. SOME OF THESE STORMS HAVE
PRODUCED LOCALIZED HEAVY RAIN. THE UPPER LEVEL LOW PRESSURE IS
CONTINUES TO MOVE WESTWARD OVER THE PANHANDLE REGION THIS AFTERNOON.
THE LOW IS FORECAST TO CONTINUE MOVING WEST INTO NEW MEXICO THROUGH
MID DAY TUESDAY THEN TRACK SOUTHWEST INTO THE BOOTHEAL AREA BY
WEDNESDAY AFTERNOON. MODEL SOUNDING OVER NORTH CENTRAL ARIZONA SHOWS
MOISTURE VALUES (PWAT) INCREASING THROUGH TUESDAY AFTERNOON...AND
REMAINING ABOVE AN INCH THROUGH WEDNESDAY AFTERNOON. THE LOW THEN
WEAKENS AND REMAINS OVER SONORA AND CHIHUAHUA FOR THE REST OF THE
WEEK.

THIS PATTERN WILL BRING SCATTERED TO NUMEROUS THUNDERSTORMS TO
NORTHERN ARIZONA EACH DAY THOUGH NEXT WEEKEND. THE APPROACHING UPPER
LOW WILL PROVIDE LIFT TONIGHT THROUGH WEDNESDAY SO STRONG STORMS MAY
CONTINUE THROUGH THE NIGHT.

THE BEST CHANCES FOR STRONG STORMS TO DEVELOP WILL BE OVER THE
EASTERN/SOUTHEASTERN PORTIONS OF OUR FORECAST AREA (SOUTHERN APACHE
AND SOUTHERN NAVAJO CONTINUES) THROUGH WEDNESDAY AFTERNOON.
THREATS.

&&
.AVIATION...FOR THE 18Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE INTO THE EVENING...BRINGING ISOLD
IFR/MVFR CONDITIONS AND GUSTY WINDS TO 30 KTS. OTHERWISE...EXPECT
MAINLY VFR CONDITIONS WITH CLOUD COVER SCT-BKN150. THUNDERSTORMS
WILL GENERALLY DIMINISH AFTER 03Z...ALTHOUGH THERE IS A GOOD CHANCE
OF THUNDERSTORM ACTIVITY CONTINUING THROUGH THE NIGHT MAINLY FROM
KPAN-K0V7 EASTWARD. AFTER 18Z TUESDAY...EXPECT INCREASING
THUNDERSTORM ACTIVITY...WITH ISOLD IFR/MVFR CONDITIONS AND GUSTY
WINDS TO 25 KTS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...A MOIST AIR MASS WILL REMAIN OVER ARIZONA THROUGH
TUESDAY WHILE A LOW PRESSURE CENTER APPROACHES FROM THE EAST. THIS
WILL BRING BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS WITH AN
ENHANCED POSSIBILITY OF A FEW STORMS PRODUCING HAIL. A MOIST PATTERN
WILL CONTINUE WEDNESDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING AGAIN.

THURSDAY THROUGH SATURDAY...A MOIST MONSOON AIR MASS WILL REMAIN
OVER NORTHERN ARIZONA WITH A GOOD CHANCE OF THUNDERSTORMS AND
SHOWERS EACH DAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MAS
AVIATION.......DJO
FIRE WEATHER...DJO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 15, 4:34 AM MST, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
434 AM MST MON JUL 15 2013

AZZ004>018-037>040-160715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
434 AM MST MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
SLOW MOVING STORMS WILL HAVE THE POTENTIAL TO DROP LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY...A LOW PRESSURE SYSTEM WILL MOVE WESTWARD INTO SOUTHWEST
NEW MEXICO. THE INCREASING LOW AND MID LEVEL WIND SPEEDS WITH THIS
SYSTEM WILL BRING A CHANCE FOR ORGANIZED THUNDERSTORMS TO MUCH OF
EASTERN ARIZONA. A FEW SEVERE STORMS ARE POSSIBLE...WITH HAIL LARGER
THAN ONE INCH. HEAVY RAINFALL IS PROBABLE IN THIS PATTERN...ESPECIALLY
ACROSS NAVAJO...APACHE...AND GILA COUNTIES.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEK.

The radar

The Flagstaff radar (KFSX), 68 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Navajo

When
July 15, 7:00 PM MST
Where
Navajo County, 0.59 mi ESE of Winslow
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Public
Coordinates
35.027, -110.690

A Skywarn Weather spotter relayed reports that several people saw a tornado touch down at the Winslow City Park. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyThe tornado archive for Arizona, 2013Warnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453064.